Wisconsin, 2018

Tornado and Hail in Wisconsin, October 3, 2018

October 3, 2018 · NWS GRB · 4 events in 4 counties and zones

Thunderstorms produced isolated wind damage and hail ahead of a passing cold front. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms produced isolated wind damage and hail ahead of a passing cold front. One storm produced a weak tornado near Mattoon (Shawano Co.). In addition, quarter size hail fell near Harshaw (Oneida Co.) and some trees were blown down in southern Langlade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 3, 2:00 PM CST, 1 hour earlier.

Area forecast discussion, Oct 3, 2:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Green Bay WI
300 PM CDT Wed Oct 3 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 258 PM CDT Wed Oct 3 2018

Active short-term forecast expected, especially into this evening,
with the potential for strong to severe thunderstorms. Wind advisory
continues for Door County.

Late this afternoon into this evening: A warm front lifting north
through the area will give way to an advancing cold front from the
west. This will all be associated with a rapidly intensifying low
pressure system sliding across MN into Lakes Superior this
afternoon, to near James Bay by this evening. At the same time, an
upper-level shortwave will lag just behind the aforementioned low
pressure system, also aiding in the intensification of the low.
Farther aloft, a somewhat coupled jet streak, is expected to be in
place across northern WI. This puts much of the northern portions in
the right entrance region of the northern jet and the left exit
region of the southern streak. This will aid in providing divergence
aloft across a broad area. Shear profiles continue to show very
strong deep-layer shear ahead of the cold front, in the warm sector.
Low-level shear is also very impressive with values expected to be
in the 40 to 50 knot range. Much of the shear, both deep-layer and
low-level, is progged to be perpendicular to the forcing. This
points to the potential for some organization to the severe weather
threat into the evening hours. Instability is expected to build into
the 1000-2000 J/kg range late this afternoon into this evening,
especially across the central and east half of the CWA. Storm mode
is a bit uncertain initially as cloud cover has lingered a bit
longer over the northern half of the CWA. If enough breaks occur
later this afternoon, then supercells are possible; otherwise, a
more linear structure is expected along the cold front. Wind
potential and tornado spin-ups are possible along the line,
especially early in the evening. Winds are so strong aloft and
storm movement is great enought that it will be fairly east to get
severe winds down to the surface. Outside of thunderstorms, the
tightening pressure gradient will allow for gusty southerly winds
ahead of the cold front, possibly gusting into the 30 to 40 mph
range. On the back side of the low/cold front, winds will gust out
of the north to northwest. Still looks like better mixing may
occur over door county; therefore, the wind advisory will
continue. These winds will gust through late tonight.

Thursday: There pressure gradient will be fairly strong early in the
day, resulting in gusty winds through late morning or early
afternoon. Thereafter, the high pressure center will move directly
overhead, resulting in decreasing winds and increased sunshine
throughout the day. Highs will be much cooler, with most locations
staying in the upper 40s to low 50s.

.LONG TERM...Thursday Night Through Wednesday
Issued at 258 PM CDT Wed Oct 3 2018

A fairly active extended forecast is expected as well. Not really
expecting much in the way of severe weather; however, heavy rainfall
potential does exist across much of the CWA through at least the
middle of next week. This will be associated with a low pressure
system moving through the Western Great Lakes Friday into Saturday
along with the potential for yet another strong low pressure system
is progged to slide from the Plains northeastward into Ontario
Sunday night through at least Tuesday night. There are some issues
with timing and strength with this system, so this will need to be
pinned down as time gets closer. Outside of that, cooler conditions
can be expected through the weekend, with a warming trend expected
for the first part of next week. This time period will need to be
monitored due to the potential for several rounds of moderate to
heavy rainfall. Flooding potential will steadily increase into
early next week, especially in locations that remain under
focused rain bands. A consensus of the models was sufficient,
especially with the severe potential in the shorter- term
forecast.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1252 PM CDT Wed Oct 3 2018

Ceilings will increase briefly this afternoon as a warm front
continues to lift to the north of the area. Again, these improved
ceiling conditions will be short-lived as a cold front and strong
to severe thunderstorms push across the TAF sites from west to
east this afternoon into this evening. Strong LLWS will linger
into this evening at each TAF site; however, some of the strong
winds aloft may mix down to the surface causing gusty, erratic
winds, especially near thunderstorms. Thunderstorms will be most
likely early to mid afternoon at the western TAF sites and then
late afternoon into early evening over the eastern TAF sites.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday for WIZ022.
&&

SHORT TERM.....Cooley
LONG TERM......Cooley
AVIATION.......Cooley
Hazardous weather outlook, Oct 3, 2:36 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
336 PM CDT Wed Oct 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
336 PM CDT Wed Oct 3 2018

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE
POSSIBLE DURING THIS AFTERNOON AND EARLY THIS EVENING...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon into Tonight

Severe thunderstorms are expected to develop across Minnesota and
western Wisconsin this afternoon, then race east at speeds
possibly exceeding 50 mph. The storms are likely to produce
damaging wind gusts. A considerable risk for tornadoes will also
exist due to the strong wind fields aloft that will be
accompanying a low pressure system crossing the region. The
thunderstorms are also likely to produce brief torrential rains,
and possibly large hail.

The greatest risk for severe storms in central and north-central
Wisconsin will occur between 400 pm and 800 pm. The greatest risk
in northeast and east-central Wisconsin will occur between 600 pm
and 1000 pm.

Outside of the thunderstorms, southwest winds could gust to 30 to
40 mph this afternoon. A few hours of west winds gusting to 35 to
45 mph are possible during the late evening hours, immediately
behind a cold front crossing the region. Even stronger wind gusts
to 50 mph are expected at times across Door County from this
afternoon through tonight. As a result, a Wind Advisory remains in
effect for Door County. The gusty winds may make driving high
profile vehicles difficult, and blow about unsecured outdoor items
such as garbage cans and lawn furniture.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Periods of rain are expected at times into the middle next week
as a series of low pressure systems move across the region. The
rain could be heavy at times and lead to some urban and small
stream flooding. A few of the larger rivers could approach
bankfull sometime next week.

There is a chance of thunderstorms across portions of northeast
Wisconsin Friday afternoon and Friday evening. Severe storms are
not expected. There is a chance of thunderstorms across much of
the region early next week. It is too early to determine if any
of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to be needed this afternoon. Spotters
are requested to report tornadoes, hail, and strong winds or wind
damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-042045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
336 PM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Southwest winds with gale force gusts are expected this afternoon.
West gales are likely tonight. In addition, thunderstorms will
pose a hazard to boaters on the lake and bay through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible Friday afternoon and Friday evening,
and then again early next week that may pose a hazard to boaters.

Cooley/Bersch

In the hours before

Special weather statement, Oct 3, 10:09 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1109 AM CDT Wed Oct 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1109 AM CDT Wed Oct 3 2018

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING...

The potential exists for severe thunderstorms across the area
during the afternoon and early evening hours. The storms are
likely to produce damaging wind gusts. Large hail and torrential
rainfall is also possible. Atmospheric conditions are also
expected to be supportive of the development of tornadoes with
the severe storms. Now is the time to plan what actions you will
take to ensure your safety if severe weather occurs!

Be sure to closely monitor updated forecasts throughout the day.
If you are going to be engaged in outdoor activities during the
afternoon or early evening, be sure to adequate shelter is
available and can be accessed quickly.

The greatest risk for severe storms in central and north-central
Wisconsin will occur between 200 pm and 600 pm. The greatest risk
in northeast and east-central Wisconsin will occur between 500 pm
and 800 pm.

Cooley

The radar

The Green Bay radar (KGRB), 181 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Oneida

When
October 3, 3:00 PM CST
Where
Oneida County, 2.9 mi W of Harshaw
Measured
1 in hail
Reported by
Public
Coordinates
45.670, -89.710

Quarter size hail fell near Harshaw.

Thunderstorm Wind, Langlade

When
October 3, 6:07 PM CST
Where
Langlade County, 1.47 mi SSW of Phlox
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
45.030, -89.030

Thunderstorm winds uprooted approximately 40 trees and caused a barn to collapse.

Tornado, Shawano

When
October 3, 6:08 PM CST to 6:09 PM CST
Where
Shawano County, 1.21 mi SW of Mattoon to 0.67 mi SSE of Mattoon
Rating
EF0
Path length
0.99 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.986, -89.046

A weak, fast-moving tornado caused only minor tree damage (DI 28, DOD 1-3) on the south side of the village of Mattoon.

Thunderstorm Wind, Oconto

When
October 3, 6:41 PM CST
Where
Oconto County, 0.69 mi S of Breed
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.060, -88.430

Thunderstorm winds downed trees near Breed. The time of this event is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 790308, 790309, 777955, 790310.